Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

Had cough and strep throat. Now with stuffy nose, thick yellow phlegm and sour taste. Treatment?

User rating for this question
Answered by

General & Family Physician
Practicing since : 2008
Answered : 3358 Questions

I am 29 year old female. I had minor cough 10 days ago and it continued like that. It has subsided now but I have been feeling cold like symptoms for the past 4 days but it is not typical cold. I am having Stuffy nose, congestion, thick yellow phlegm, sour taste, no significant feeling of sore throat though (as yet). I had strep throat a month ago and I am wondering if it is a recurrence of some bacterial infection. I have never had sinus problem in the past. There is no fever as of now. What could it be and how to treat it?

Posted Wed, 24 Apr 2013 in Ear, Nose and Throat Problems
Answered by Dr. Raju A.T 3 hours later

Thanks for your query.

Yes, it could be a recurrence of streptococcal or other bacterial infection you had earlier. Such infections stay dormant especially in the throat and upper respiratory tract mucosa. Once when there is reduction in the local immunity which happens in viral infections, the dormant forms become active and cause infection which may not be as severe as the initial episode.

Taking steam inhalations, gargling with antiseptic solution like Chlorhexidine twice daily after food would solve the problem. If not you may have to be put on a course of antibiotics to get rid of the infection.

Hope I answered your query.

Please let me know if there are any other concerns.

Above answer was peer-reviewed by
Follow-up: Had cough and strep throat. Now with stuffy nose, thick yellow phlegm and sour taste. Treatment? 3 hours later
Could you let me know what antibiotic I may have to take and in what dose? Could you write prescription if I eventually had to take antibiotics?

I have a 2 years old nephew at home. HE is complaining of cold since yesterday. He too is discharging thick mucus. Is there any chance he might have contracted the bacterial infection from me? What do I need to do for him?
By now I have developed sore throat and it's undoubtedly a recurrence of strep. Would you please suggest a prescription of antibiotics? Shall I take the same antibiotics I took the first time I had strep or shall I change it?

There are very high chances that my nephew too has strep. Shall we start an antibiotic regime for him as well? If yes, what would it be?
Answered by Dr. Raju A.T 15 hours later

I sincerely apologize for the delay in my response.

Yes, you and your nephew both have to be placed on antibiotics.

I would recommend the same antibiotics you used earlier to treat streptococcal infection or Azithromycin.

As you would be knowing it is unethical and XXXXXXX to prescribe medications online.

I suggest you visit your treating doctor get examined to confirm the fact and get the prescription for the treatment.

Especially, for your nephew I would strongly recommend a pediatrician's advice rather than self medication which is very XXXXXXX

Hope, I answered your query.

Above answer was peer-reviewed by
Follow-up: Had cough and strep throat. Now with stuffy nose, thick yellow phlegm and sour taste. Treatment? 11 minutes later
Thank you
I had taken Cefixime 500 mg and Ofloxacin 400mg for 5 days the last time I had strep. Since I didn't hear from you, I took amoxicillin 500 mg tonight as I read online at many places that it's the first choice. Shall I continue with it for 3 days or change it to the older antibiotic combo / azithral as you suggested. Isn't it true that bacteria might have developed resistance against the older antibiotics and hence I should take a new one? Please suggest.

I will take my nephew to a pediatrician first thing tomorrow.

Look forward to a prompt response

Answered by Dr. Raju A.T 4 hours later

Yes, you can continue amoxicillin you have started.

Resistance to antibiotics though commonly seen, it's a complex process and needs very frequent and irregular courses of the drug for the bacteria to develop resistance.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor